Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 45, NWS Morristown, TN

July 1, 1997Grainger County, Union County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 1, 1997, 6:30 AM EDT for Grainger County, Union County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 6:30 AM EDT (10:30 UTC)
Expired
Jul 1, 1997, 10:30 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 011032
FFWMRX
TNC057-173-011430-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
630 AM EDT TUE JUL 1 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...GRAINGER COUNTY...UNION COUNTY
 
RAINFALL OF UP TO 3 INCHES HAS FALLEN DURING THE PAST 3 HOURS IN
GRAINGER AND UNION COUNTIES. GRAINGER COUNTY SHERIFFS OFFICE REPORTS
SOME ROADS HAVE SEVERAL FEET OF WATER OVER THEM WITH CARS AT A COMPLETE
STANDSTILL IN NUMEROUS LOCATIONS. THE HEAVIER RAINS SHOULD END BY 8 AM
HOWEVER RUNOFF FROM THESE STORMS WILL CONTINUE INTO MID MORNING AND
WATER WILL CONTINUE TO RISE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 4:16 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 4:16 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
400 AM EDT TUE JUL 1 1997

AREA OF SHOWERS CURRENTLY MOVING THROUGH AREA WILL LIKELY LINGER INTO
DAYTIME FORECAST PERIOD IN MOST OF FA.  HAVE ALREADY DISCUSSED WORDING
WITH CRW...MEM AND RDU MAY WANT TO FOLLOW SUIT WITH WORDING OF
FORECAST MOVING FROM CATEGORICAL TO CHANCE SOMETHING ALONG THE LINE OF
...SHOWERS THIS MORNING DIMINISHING TO A CHANCE THIS AFTERNOON.

OTHEhRWISE FOR TEMPS AND POPS FWC NUMBERS APPEAR CLOSE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:34 PM EDTFlash Flood WarningMRXMorgan3 hr
Jul 1, 3:37 PM EDTFlash Flood WarningMRXKnox3 hr
Jul 1, 6:45 PM EDTFlash Flood WarningMRXKnox5 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.